Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 17, NWS Las Vegas, NV

July 22, 2006San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 22, 2006, 3:43 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2006, 3:43 PM PDT (22:43 UTC)
Expired
Jul 22, 2006, 6:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 105 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2006-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2006-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1742 J/kg
Mixed-layer CIN
-623 J/kg
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 222244
FFWVEF
CAC071-230145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
343 PM PDT SAT JUL 22 2006

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST
  CALIFORNIA...

* UNTIL 645 PM PDT.

* AT 340 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM ON THE SAWTOOTH BURN AREA.

* LOCATIONS IMPACTED INCLUDE...YUCCA VALLEY...MORONGO VALLEY...
  PIONEER TOWN...HIGHWAY 62 AND HIGHWAY 247.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

LAT...LON 3417 11668 3396 11662 3408 11633 3424 11646

$$
2 follow-up statements
000
WGUS75 KVEF 230004
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 PM PDT SAT JUL 22 2006

CAC071-230145-
SAN BERNARDINO CA-
500 PM PDT SAT JUL 22 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
EXTREME SOUTH CENTRAL SAN BERNARDINO COUNTY...

LOCATIONS IMPACTED INCLUDE...MORONGO VALLEY AND YUCCA 
VALLEY...HIGHWAY 62 AND HIGHWAY 247.

RADAR INDICATED MORE SHOWER ACTIVITY DEVELOPING SOUTHEAST OF THE 
SAWTOOTH BURN AREA WHICH WILL MOVE TO THE NORTHWEST. POTENTIAL STILL 
EXISTS IN THE NEAR TERM FOR HEAVY RAINFALL OVER THE BURN AREA WHICH 
COULD RESULT IN FLASH FLOODING AND MUD AND DEBRIS FLOW. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. 
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. 
TURN AROUND...DONT DROWN.

LAT...LON 3417 11668 3396 11662 3408 11633 3424 11646

$$
000
WGUS75 KVEF 230115
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
615 PM PDT SAT JUL 22 2006

CAC071-230145-
SAN BERNARDINO CA-
615 PM PDT SAT JUL 22 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
EXTREME SOUTH CENTRAL SAN BERNARDINO COUNTY...

LOCATIONS IMPACTED INCLUDE...MORONGO VALLEY AND YUCCA 
VALLEY...HIGHWAY 62 AND HIGHWAY 247.

AT 612 PM PDT...RADAR INDICATED MORE SHOWERS AND THUNDERSTORMS 
DEVELOPING SOUTHEAST OF THE BURN AREA AND MOVING NORTHWEST. RAINFALL 
OF A QUARTER INCH OR MORE IN 15 MINUTES MAY OCCUR OVER THE BURN AREA 
WITH THESE STORMS...WHICH WOULD RESULT IN MUD AND DEBRIS FLOWS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. 
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. 
TURN AROUND...DONT DROWN.

LAT...LON 3417 11668 3396 11662 3408 11633 3424 11646

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 2:10 PM PDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 22, 2:10 PM PDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
210 PM PDT SAT JUL 22 2006

.SYNOPSIS...STRONG HIGH PRESSURE AND A MOIST UNSTABLE AIR MASS OVER
THE REGION WILL PROVIDE HOT CONDITIONS AND ISOLATED TO SCATTERED
THUNDERSTORMS THROUGH THE WEEKEND AND EARLY IN THE COMING WEEK.
&&

.SHORT TERM...EARLY ON THE MAIN FEATURE OF INTEREST IS THE SMALL
MESOSCALE CONVECTIVE VORTEXT WHICH IS CURRENTLY CENTERED NEAR LAKE
MEAD. MODELS SHOW THIS MOVING UP THE WEST SIDE OF THE HIGH CENTER
OVERNIGHT. THIS FEATURE SHOULD HELP DRIVE CONVECTION THROUGH THE
EVENING HOURS ESPECIALLY OVER THE NORTHWEST THIRD OF THE CWA.
FURTHER TO THE EAST IT REMAINS TO BE SEEN IF CONVECTION CAN REALLY
GET GOING THE REST OF THE AFTERNOON AND EVENING IN THE WAKE OF THE
WAVE AND ITS ASSOCIATED SUBSIDENCE. DOUBT MUCH WILL GET GOING
THERE...BUT THE FLY IN THE OINTMENT COULD BE CONVECTION OVER THE
MOGOLLON RIM WHICH COULD GENERATE AT LEAST A BIT OF A COLD POOL AND
PROGRESS WESTWARD IN THE GENERAL FLOW. FEEL BEST CHANCE FOR
CONVECTION THIS EVENING AND OVERNIGHT WILL BE IN AREA OF FORCING
FROM THE MCV. REALLY DONT SEE A WHOLE LOT OF CHANGE IN THE REST OF
THE SHORT TERM AS THE HIGH BUILDS SOUTH. WITH AMPLY MOISTURE TRAPPED
UNDER THE HIGH AND MID LEVEL MOISTURE GETTING RECYCLED...FEEL
AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE DUE TO SOLAR
HEATING ESPECIALLY OVER HIGHER TERRAIN THROUGH MONDAY. FOR TEMPS
GENERALLY WENT A FEW DEGREES COOLER THAN THE MET...CLOSER TO THE MAV
AS DIRTY HIGH CLOUDS KEEP TEMPS FROM FULL POTENTIAL MOST PLACES.

&&

.LONG TERM...
PREVIOUS FORECAST THINKING FOR THE LONG TERM REMAINS ON TRACK AND
LITTLE CHANGE HAS BEEN MADE TO FORECAST. UPPER LVL HIGH IN PLACE
OVER THE SOUTHERN NEVADA AND ARIZONA BEGINS TO WEAKEN AND SHIFT
EASTWARD BY LATE NEXT WEEK AS THE GFS AND THE ECMWF SHOW A TROF
MOVING INTO THE WEST COAST AND WEAKENING THE WEST SIDE OF THE HIGH.
AFTERNOON CONVECTION WILL CONTINUE THROUGH THE WEEK AS EXPECT
LINGERING MOISTURE TO REMAIN TRAPPED UNDERNEATH THE HIGH.
THUNDERSTORM CHANCES WILL DECREASE SLIGHTLY AFTER WEDNESDAY AS DRIER
SOUTHWESTERLY FLOW MOVES IN. THE WILD CARD FOR LATE NEXT WEEK WILL
BE THE EXACT TRACK OF TROPICAL STORM EMILIA. NHC TRACK HAS THE STORM
MOVING TO THE NORTHWEST JUST OFFSHORE OF BAJA THROUGH DAY FIVE.
MODELS SEEM TO BE BRINGING MOISTURE FROM EMILIA UP INTO OUR AREA
LATE NEXT WEEK. WILL HAVE TO BE WATCHED FOR POTENTIAL IMPACTS TO OUR
AREA.

&&

.AVIATION...WDLY SCT THUNDERSTORMS ACROSS ALL CORRIDORS THIS
AFTERNOON WITH THE HIGHEST CONCENTRATIONS OF STORMS ACROSS THE
BEATTY AND DAGGETT CORRIDORS. TAFS AND TWEBS ADEQUATELY DESCRIBE
EXPECTED WEATHER CONDITIONS FOR AREA TERMINALS. SEE TAFS FOR KLAS...
KVGT... KDRA... KBIH... KDAG... KEED.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.

BAILEY/MOSES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 22, 8:16 AM PDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
816 AM PDT SAT JUL 22 2006

AZZ001>003-036-CAZ519>527-NVZ014>022-230700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
816 AM PDT SAT JUL 22 2006 /816 AM MST SAT JUL 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
AN UPPER LEVEL DISTURBANCE WILL SLOWLY MOVE THROUGH THE MOJAVE
DESERT AREA THIS MORNING AND WILL COMBINE WITH ABUNDANT LOW LEVEL
MOISTURE TO PRODUCE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
ACROSS SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA. ALONG WITH FREQUENT LIGHTNING...THE STRONGEST OF THE
STORMS WILL HAVE THE POTENTIAL FOR LOCALLY HEAVY RAIN AND STRONG
DOWN BURST WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AS HIGH PRESSURE CONTINUES TO BUILD SOUTHWARD...LOW LEVEL MOISTURE
WILL REMAIN UNDERNEATH...CREATING A DAILY CHANCE FOR
THUNDERSTORMS...ESPECIALLY OVER AREA MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED BUT SPOTTERS ARE ENCOURAGED
TO REPORT ANY SIGNIFICANT WEATHER THAT DOES OCCUR.

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.